Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 2, NWS New Orleans, LA

January 19, 2001Hancock County, Harrison County, Pearl River County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jan 19, 2001, 5:43 AM CST for Hancock County, Harrison County, Pearl River County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jan 19, 2001, 5:43 AM CST (11:43 UTC)
Expired
Jan 19, 2001, 6:20 AM CST
In force
37 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hancock County, MS, Harrison County, MS, Pearl River County, MS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 19, 1:15 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2001-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2001-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 191152 COR
SVRNEW

MSC045-047-109-191220-

BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED FOR STORM MOVEMENT...
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
543 AM CST FRI JAN 19 2001

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HANCOCK COUNTY IN SOUTHERN MISSISSIPPI
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI
  EASTERN PEARL RIVER COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 620 AM CST

* AT 540 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS FROM NEAR HILLSDALE AND SAVANNAH IN 
EASTERN PEARL RIVER COUNTY SOUTH TO KILN IN HANCOCK COUNTY. MOVEMENT 
OF THE STORMS WAS TO THE EAST NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL AFFECT AREAS AROUND THE COMMUNITIES 
SELLERS... FENTON...LIZANA...LYMAN AND GULFPORT.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NEW ORLEANS.

LAT...LON 3081 8969 3063 8955 3038 8940 3048 8890
          3064 8891 3063 8936 3100 8940

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 3:45 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jan 19, 3:45 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
345 AM CST FRI JAN 19 2001

THREAT OF BOTH FLASH FLOODING AND SEVERE THUNDERSTORMS IS DECREASING
AT THE MOMENT...BUT WILL STILL WARRANT KEEPING LINGERING HEADLINES
FOR AT LEAST 2-3 MORE HOURS. OF PARTICULAR INTEREST...A SECONDARY JET
MAX LIFTING NE OVER NE MEXICO AND E OF THE LOWER TX COAST APPEARS TO
BE PROVIDING A SURGE OF UVV AS EVIDENT BY THE INTENSIFYING
CONVECTIVE LINE IN THE COLD SECTOR FROM W OF KBTR NORTHWARD JUST E
OF THE MS RIVER. CHECKING SURFACE REPORTS...AN AWOS STATION AT
HAMMOND LA RECENTLY HAD A COLD FRONTAL PASSAGE...SO THE RUC/MESOETA
FORECAST OF THE FRONT NEAR A SLIDELL/EAST NEW ORLEANS LINE AT 6 AM
LOOKS ABOUT RIGHT. CURRENT THINKING IS THE LINE OF CONVECTION IN OUR
EXTREME NW FORECAST AREA WILL HAVE A HARD TIME CATCHING UP TO THE
WARM SECTOR...BUT THERE MAY BE A SLIGHT POTENTIAL FOR HAIL IF MID
LEVEL COLD AIR ADVECTION IS STRONG ENOUGH WITH THE APPROACHING
TROUGH. DEVELOPING SHOWERS JUST W OF THE TIDAL LAKES BETWEEN KBTR
AND KASD ARE MUCH CLOSER TO THE WARM SECTOR...SO WILL KEEP A CLOSE
WATCH ON THIS ACTIVITY.

WITH THE SYSTEM ACCELERATING THIS MORNING...THE THREAT OF FLASH
FLOODING WILL MAINLY BE IN THE EARLY MORNING HOURS IN THE SAME
PORTION OF E CENTRAL LA AND SW MS AS EARLIER OUTLINED. POINTS EAST
AND SOUTH WILL SEE SOME HEAVY RAIN...BUT THE PROGRESSION OF THE
UPPER SYSTEM SHOULD KEEP ANY ECHO TRAINING BRIEF. SHOWERS AND
THUNDERSTORMS THIS MORNING WILL MOVE EAST BY AFTERNOON WITH
LINGERING RAIN EXPECTED AND GRADUALLY DIMINISHING THROUGH THE
AFTERNOON.

BEYOND THE SHORT TERM...THE UPPER TROUGH OVER TX IS EXPECTED TO
SLOWLY WEAKEN AS IT MOVES ENE ACROSS THE LOWER MS VALLEY LATE TODAY.
A STRONGER NORTHERN STREAM SHORTWAVE TROUGH IS FORECAST TO DROP SE
INTO THE LOWER MS VALLEY TONIGHT PUSHING THE MEAN TROUGH AXIS TO OUR
E SATURDAY MORNING. DRY AIR FROM 850 MB UP WILL SURGE THROUGH MOST
OF THE FORECAST AREA TODAY WITH LINGERING 850 MB MOISTURE NEAR THE
COAST CLEARING OUT EARLY TONIGHT WITH THE TROUGH PASSAGE. BELOW 850
MB IS WHERE THERE IS SOME CONCERN FOR LOW CLOUDS AND SNOW FLURRIES
IN THE COLDER AIR ACROSS OUR N ZONES. AT THIS TIME...IT APPEARS LOW
LEVEL CYCLONIC FLOW AND THE ABSENCE OF STRONG MOISTURE FLUX
DIVERGENCE WILL REMAIN NORTH OF OUR FORECAST AREA FROM NE LA INTO
N/CENTRAL MS...SO WILL LEAVE THE FORECAST DRY IN THE COLDER AIR THIS
EVENING. WILL HOLD ONTO SMALL POPS FOR LINGERING LIGHT RAIN IN THE
EASTERN ZONES THIS EVENING. CONFIDENCE IN CLEARING OF LOW CLOUDS IS
NOT GREAT...BUT WILL WORD FORECAST DECREASING CLOUDINESS LATE
TONIGHT. WILL HOLD TEMPERATURES A BIT ABOVE MOS TONIGHT WITH THE
SLOWER CLEARING AND NW WINDS STAYING UP 10 TO 15 MPH INLAND AND 15
TO 25 MPH AND GUSTY NEAR THE COAST.

STRONG COLD AIR ADVECTION ON SATURDAY SHOULD KEEP DIURNAL RANGES
QUITE LOW...FAVORING THE COLDER MAV HIGHS. WARMER FWC LOWS FOR
SATURDAY NIGHT ARE PREFERRED AT THE MOMENT WITH THE MAV NUMBERS
LOOKING TOO ARCTIC FOR THIS PATTERN. WILL KEEP THE EXTENDED FORECAST
DRY THROUGH TUE AS CURRENTLY WORDED BEFORE THE NEXT UPPER SYSTEM
AFFECTS THE CENTRAL GULF COAST REGION ABOUT WEDNESDAY.

MCB 45/31/42/24 +100  BTR 46/33/43/25 +100
MSY 57/36/46/29 +200  GPT 61/34/45/25 +300

.NEW...SCA FROM KPQL TO THE ATCHAFALAYA RIVER INCLUDING LAKES
PONTCHARTRAIN AND MAUREPAS .
LA...FFA THROUGH 10 AM THIS MORNING 034>037-046>050-056.
MS...FFA THORUGH 10 AM THIS MORNING 068>070.

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 11:45 PM CSTFlash Flood WarningLIXAmite2 hr
Jan 19, 5:15 AM CSTSevere Thunderstorm WarningLIXHancock, Pearl River30 min
Jan 19, 6:20 AM CSTSevere Thunderstorm WarningLIXHarrison, Jackson40 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.